Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 8, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 28, 2002, 2:44 PM EDT for Berkshire County, Massachusetts. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2002, 2:44 PM EDT (18:44 UTC)
- Expired
- May 28, 2002, 3:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Berkshire County, MA
The radar
The Albany radar (KENX), 74 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:50 PM EDT | Hail 0.88 | North Adams, MA | |
| May 28, 3:15 PM EDT | Hail 0.88 | Windsor, MA | |
| May 28, 3:30 PM EDT | Hail 1 | Windsor, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 281844 SVRALY MAC003-281945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 243 PM EDT TUE MAY 28 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS * UNTIL 345 PM EDT * AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ADAMS...OR ABOUT 4 MILES SOUTH OF NORTH ADAMS...MOVING SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ADAMS AT 250 PM EDT CHESHIRE AND NEW ASHFORD AT 330 PM EDT THE GREATEST THREAT FROM THIS STORM IS LARGE HAIL. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER NOW. A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR NORTHERN BERKSHIRE COUNTY UNTIL 815 PM EDT. HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. $$ LAT...LON 4274 7295 4275 7324 4254 7324 4244 7310
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:25 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 28, 1:25 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 125 PM EDT TUE MAY 28 2002 DISC... UPDATE TO INCLUDE FLOOD WATCH CENTRAL AND SOUTHERN TIER ZONES VALID UNTIL MIDNIGHT TONIGHT. ATMOSPHERE SUPPORTS AND CURRENT RADAR CONFIRMS SLOW MOVING AND TRAINING CELLS ALONG OLD STALLED FRONTAL LIFT AREA. HAIL AGAIN LIKELY TODAY...BUT MOST CONCERN FOR POSSIBILITY HEAVY 2-4 INCH RAINS CAUSING LOCAL FLOODING. UPDATED ZONES TO FOLLOW SHORTLY. TOTALLY NEW DIGITAL PACKAGE COMING BEFORE 4 PM. .HYDROLOGICAL STATUS...RVRS W/I BANKS ATTM. TSTMS W LCLY HVY RN MAY CAUSE SOME LOCAL FLOODING. .ALY...FLOOD WATCH UNTIL MIDNIGHT...NYZ047>54-058>61-063>066 AND VTZ013-014-MAZ001-CTZ001. WILEY
In the hours before
Local storm report, May 28, 12:32 PM EDT, 2 hours 12 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1231PM TUE MAY 28 2002
#2 0000002 000
CBSO WLSR QHQT QTRF WAPT APTS
07835 FILE 28 BROOME COUNTY EMER SRVCS NY003013P MAY 28-02
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
FLASH FLOODING ROAD DAMAGE
DETAILS CONCERNING EVENT: FLASH FLOODING FROM ISOLATED HEAVY DOWN POURS HAS
CAUSED DAMAGE TO ROADS AND COLVERTS AND SOME FLOODING OF ROADS AND HOMES IN
ISOLATED AREAS
COUNTY(S) AFFECTED: BROOME
LOCATION (INCLUDING TOWN AND NEAREST ROAD): TOWN OF VESTAL ROSS HILL RD / MAIN
ST
DATE AND TIME CONDITION STARTED: 5/28/02 11-00 AM
DATE AND TIME CONDITION ENDED: IN PROGRESS
EXTENT OF DAMAGE OR AREAS IN DANGER: UNKNOWN AT THIS TIME
NUMBER KILLED: 0 NUMBER INJURED: 0
REMARKS: TOWN OF VESTAL EOC ACTIVATED COUNTY EMERGECNY MGMT IS MONITORING
SITUATION
AUTH PHONE #: 607 778-1208
AUTH EMERGENCY MGR MICHAEL F ASWAD FRANTZ 12-29 PM
OPER - MULVEY,KIMBERLY 1231Special weather statement, May 28, 1:08 PM EDT, 1 hour 36 minutes before
CTZ001-MAZ001-NYZ032-033-039>043-047>054-058>061-063>066-VTZ013-014- 290100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 108 PM EDT TUE MAY 28 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS MUCH OF EASTERN NEW YORK AND WESTERN NEW ENGLAND. GENERALLY THIS AREA WILL INCLUDE THE CATSKILLS...THE HUDSON VALLEY FROM THE CAPITAL DISTRICT SOUTHWARD...EXTREME SOUTHERN VERMONT ...BERKSHIRE COUNTY...AND LITCHFIELD COUNTY. THE PRIMARY THREAT WILL BE FROM HAIL AND LOCALLY DAMAGING WINDS. IN ADDITION...SINCE ANY STORMS WILL BE SLOW MOVING THERE IS THE POTENTIAL FOR LOCALIZED FLOODING IN TORRENTIAL DOWNPOURS. SHOWERS AND THUNDERSTORM ACTIVITY WILL DECREASE AFTER SUNSET. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. GG
Special weather statement, May 28, 1:12 PM EDT, 1 hour 32 minutes before
NYZ063-064-281815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 112 PM EDT TUE MAY 28 2002 ...A STRONG THUNDERSTORM CONTINUES IN CENTRAL ULSTER COUNTY... AT 112 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF RIGGSVILLE...OR 10 MILES NORTH OF ELLENVILLE... MOVING EAST AT 10 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR... OLIVEBRIDGE AT 130 PM EDT... ROSENDALE AND TILLSON AT 200 PM EDT... BLOOMINGTON AND HURLEY AT 205 PM EDT... PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS IS POSSIBLE.
Local storm report, May 28, 2:03 PM EDT, 41 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0201PM TUE MAY 28 2002
#2 0000002 000
CBSO WLSR WAPT
07836 FILE 28 BROOME COUNTY EMER SRVCS 911 NY003013P MAY 28-02
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO SUTY OFFICER
RE FLASH FLOOD MESSAGE #7835 MAY 28-02
TOWN OF VESTAL EOC NO LONGER ACTIVATED
BROOME COUNTY EMERGENCY MGMT MONITORING SITUATION
AUTH PHONE #: 607 778-1208
AUTH BROOME CO EMERG MANAGER MICHAEL F ASWAD ROGERS/2-01 PM
OPER - MULVEY,KIMBERLY 1400Special weather statement, May 28, 2:14 PM EDT, 30 minutes before
VTZ013-014-281930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 214 PM EDT TUE MAY 28 2002 ...A STRONG THUNDERSTORM IN BENNINGTON AND WINDHAM COUNTIES... AT 212 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF WILLIAMSTOWN...MOVING EAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...STAMFORD AT 220 PM EDT...HEARTWELLVILLE AT 230 PM EDT...READSBORO AT 235 PM EDT...WHITINGHAM AT 245 PM EDT... WILMINGTON AT 250 PM EDT...AND JACKSONVILLE AT 300 PM EDT. RAINFALL AMOUNTS WILL BE UP TO AN INCH AND A HALF THROUGH 330 PM.
Special weather statement, May 28, 2:18 PM EDT, 26 minutes before
MAZ001-281845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 218 PM EDT TUE MAY 28 2002 ...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY... AT 218 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF FLORIDA...MOVING SOUTHWEST AT 10 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...NORTH ADAMS AT 225 PM EDT... SAVOY AND WILLIAMSTOWN AT 235 PM EDT...CHESHIRE AND NEW ASHFORD AT 245 PM EDT. RAINFALL AMOUNTS WILL BE UP TO AN INCH AND A HALF THROUGH 245 PM.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:24 PM EDT | Flash Flood Warning | ALY | Berkshire | 6 hr |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.